Ever heard of contraceptive-induced colitis?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

danile
New Member


Date Joined May 2007
Total Posts : 19
   Posted 1/20/2008 9:36 PM (GMT -6)   
Anyone know whether "contraceptive-induced colitis" is just another type of non-UC colitis?  Or is it possible that the BC pill can cause UC?  Have any of you found your symptoms got better/worse after going off the pill?  Thanks!
Diagnosed 3/07 with left-sided UC
Meds: Asacol (9+/day), Rowasa


dakotagirl
Veteran Member


Date Joined Apr 2006
Total Posts : 3402
   Posted 1/20/2008 9:39 PM (GMT -6)   
I've never heard of "contraceptive-induced colitis". I've been on the pill 10 years. In that time, I've never stopped it. I was dx'd with UC in 2003, so I'd been on the pill for 5 years by that point.
Pan-colitis and GERD diagnosed May 2003
 
Asacol 12 per day,  Azathioprine 75mg, Aciphex, Effexor XR, Forvia and a Probiotic
Osteopenia (hip and spine) from prednisone use.  Started Azathioprine because I was steroid dependent.
 
Co-Mod for the UC forum
Keep HealingWell running smoothly:  www.healingwell.com/donate


danile
New Member


Date Joined May 2007
Total Posts : 19
   Posted 1/20/2008 9:45 PM (GMT -6)   

I'd been on the pill for...7 years when diagnosed with UC, but looking back, some problems started not too long after going on it. Then again, given the average age of UC onset, this might just be correlation rather than causation. (But if going off the pill would get rid of my UC, bye bye pill!) So just wondering if anyone out there knows something about this. I am sure I asked my dr. this at some point, but ....you guys know so much.

** Just made your link active :)

Post Edited By Moderator (dakotagirl) : 1/20/2008 8:02:14 PM (GMT-7)


kb5
Veteran Member


Date Joined Jan 2007
Total Posts : 1015
   Posted 1/20/2008 9:47 PM (GMT -6)   
I've been on and off of BC in the past ten years and it hasn't affected my UC one way or another.
Kelly, 29

Left sided UC diagnosed 1/98 age 19, Pan colitis diagnosed 1/07
Currently on 4x3 Asacol, 15 mg pred, down to 10 mg 1/11/08!
75mg Imuran starting 8/23/07---bumped to 100mg 10/8/07--bumped to 125 11/14/07...
Taken off of Imuran temporarily 1/11/08-back on 1/16/08
Prontonix once daily for acid reflux, zofran twice daily for nausea


jayce
Regular Member


Date Joined Nov 2007
Total Posts : 401
   Posted 1/20/2008 9:51 PM (GMT -6)   
i know there are many causes uc and i wonder about the pill for my daughter,too, i did read somewhere - ican't remember that there was a study and maybe it was suspect, but uc affects men also and they aren't on the pill, plus there are many women never on the pill with uc-
Mom to 19 year old daughter diagnosed 11/07.
asacol 2 3x daily-discontinued
colazal 3 3x daily/switched to 4 4x daily
proctofoam 3x daily/1-2xdaily
mesalamine enema 1x daily
canasa suppostiories 3x daily /switched to court supp 1-2x daily
culturelle probiotic 1 daily/switched to danon activiea?
chewable vitamin
hydrocortisone enema at bed time


dakotagirl
Veteran Member


Date Joined Apr 2006
Total Posts : 3402
   Posted 1/20/2008 10:00 PM (GMT -6)   
I do like the pill for controlling my periods - one every three months - because of anemia. The monthly bleeding was too much for my system while I was flaring, I just couldn't build up my iron stores.

However, anything that messes with your hormones could cause problems!

I do agree - if dropping the pill would fix my guts, it would be no contest!
Pan-colitis and GERD diagnosed May 2003
 
Asacol 12 per day,  Azathioprine 75mg, Aciphex, Effexor XR, Forvia and a Probiotic
Osteopenia (hip and spine) from prednisone use.  Started Azathioprine because I was steroid dependent.
 
Co-Mod for the UC forum
Keep HealingWell running smoothly:  www.healingwell.com/donate


pb4
Elite Member


Date Joined Feb 2004
Total Posts : 20577
   Posted 1/20/2008 10:00 PM (GMT -6)   
Well IBD has a connection to hormones and there are hormones in BC pills, and for many IBDers the pill exacerbates their IBD symptoms (I'm one of them so I quit yrs ago), some women don't notice any change and some women don't realize the connection since it can take a while to get out of a flare once you come off BC and such.

BC pills also cause bacterial overgrowth which is why many women get frequent yeast infections while on the pill (this also used to be me).

I know that at acne drug by the name of Acutain has a warning it the pamphlet of possible side effects from taking it and one of them (#5 possibly) is UC-like symptoms...whatever that means.

:)
My bum is broken....there's a big crack down the middle of it!  LOL  :)


dakotagirl
Veteran Member


Date Joined Apr 2006
Total Posts : 3402
   Posted 1/20/2008 10:08 PM (GMT -6)   
 
Here's another article I found about Crohn's-colitis and oral contraceptives.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, September 19, 2018 5:57 PM (GMT -6)
There are a total of 3,004,858 posts in 329,177 threads.
View Active Threads


Who's Online
This forum has 161749 registered members. Please welcome our newest member, bullit398.
194 Guest(s), 8 Registered Member(s) are currently online.  Details
ksk54, mattamx, cashlessclay, Admin, Yellow19, 61Impala, dontscopeme, garyi